Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Sioux Falls, SD

July 2, 2000Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 2000, 3:12 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 3:12 PM CDT (20:12 UTC)
Expired
Jul 2, 2000, 3:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 148 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:25 PM CDTHail 1Sioux Rapids, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WUUS53 KFSD 022013
SVRFSD
IAC021-041-022045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 345 PM CDT

* AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SIOUX RAPIDS...OR ABOUT 17 MILES SOUTH OF
  SPENCER...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AROUND 325 PM CDT
  MARATHON AROUND 330 PM CDT

AT 310 PM GOLF BALL SIZE HAIL WAS REPORTED NEAR WEBB.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:50 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT SUN JUL 2 2000

SAT AND WSR-88D SHWG OUTFLOW BNDRY MOVG S THRU XTRM SE SD AND NW IA.
WDLY SCTD TSTMS POPING UP AGN IN NW IA SO WILL HAV SOME SCTD EARLY
EVE TSTMS THERE. GOING MORE WITH ETA FOR THE NXT COUPLE OF DAYS AND
LOOKS LIKE MAIN FNTAL BNDRY WILL STAY TO S TNGT AND KEEP US OUT OF
TSTMS WITH NOTHING TO SET THEM OUT. PLNTY OF MSTR ARND WITH WNDS
BCMG LGT ERLY AND SHLD SEE LO CLDS AND AREAS OF FOG FORMG LATE TNGT.
WITH SHORT NGT MOST OF THIS SHLD BRKUP AGN DURING ERLY MRNG HOURS
MON. ON MON SE TO S FLOW PICKS UP AGN AS SFC LO DVLPS TO W. NXT S/WV
MOVS NE UP FLOW AND WILL PUT A SLGT CHC OF LATE AFTN TSTMS IN SW
PART OF CWA. AS S/WV MOVS NE MON NGT WILL GO WITH SCTD TSMT WRN PART
OF CWA. SRN JET IS INCRSG OVR RST OF CWA MON NGT AND AS SRN END OF
S/WV MOVS THRU WILL PUT IN LAT NGT TSTMS OVRALL BUT FAR E PART OF
CWA. TSTMS SPRDG IN FAR E TUE WHILE MST TSTMS SHLD BE OVR REST OF
CWA TUE MRNG. GNLY WENT ALNG WITH FWC TEMPS. IN EXTENDED...PLNTY OF
MSTR AND WITH BRNDY HANG ARND AND S/WVS MOVG THRU...TSTMS ON WED AND
THU LOOKS TO BE THE BEST BET AND THEN DCRSG ON FRI. BUT TRYING TO
PIN IT DWN IS IFFY..SO WILL GO FOR A CHC EACH DAY. MRF TEMPS LOOK
RSNBL.

.FSD...NONE
WB

In the hours before

Local storm report, Jul 2, 10:45 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT SUN JUL 02 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    STORDEN                   MN   WIND DAMAGE
07/02/00   COTTONWOOD                     BRANCHES DOWN, DAMAGE
                                          TO SCREENS, PAINT TAKE
                                          OFF HOUSE, IN STRONG
                                          WINDS AND HAIL. NO WIND
                                          SPEED OR HAIL SIZE
                                          REPORTED. 2 INCHES OF
                                          RAIN. REPORTED BY PUBLIC.

0405 AM    3 NW  MOUNTAIN LAKE       MN   .75 INCH HAIL
07/02/00   COTTONWOOD
Special weather statement, Jul 2, 10:56 AM CDT, 4 hours 16 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 AM CDT SUN JUL 2 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A FRONTAL BOUNDARY FROM SOUTHEAST MINNESOTA THROUGH
SOUTHEAST SOUTH DAKOTA TO CENTRAL NEBRASKA...WILL MOVE SLOWLY
SOUTHEAST THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER EXTREME SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA...HOWEVER NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

SDZ038>040-050-052>069-MNZ071-072-080-081-089-090-097-098-IAZ001>003-030500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-
GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-MC COOK-
MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-COTTONWOOD-JACKSON-
LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-DICKINSON-LYON IA-
OSCEOLA-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE
1056 AM CDT SUN JUL 2 2000

* FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-030500-
CLAY-UNION-BUENA VISTA-CHEROKEE-CLAY IA-IDA-O'BRIEN-PLYMOUTH-SIOUX-
WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY...
SPENCER...STORM LAKE
1056 AM CDT SUN JUL 2 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND THUNDERSTORMS WERE DISSIPATING OVER THE AREA
LATE THIS MORNING BUT THEY MAY REFORM AGAIN LATER THIS AFTERNOON.
HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 50 MPH.
  SMALL HAIL...PEA SIZE.
  BRIEF HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay31 min
Jul 2, 5:15 PM CDTTornado WarningFSDBuena Vista, Cherokee45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.